Alert archive / Maryland / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Wakefield, VA

July 29, 2007Somerset County, Wicomico County, Maryland

NWS Wakefield, VA issued this flash flood warning at Jul 29, 2007, 3:33 PM EDT for Somerset County, Wicomico County, Maryland. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2007, 3:33 PM EDT (19:33 UTC)
Expired
Jul 29, 2007, 6:30 PM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Somerset County, MD, Wicomico County, MD

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:58 PM EDTFLASH FLOODSalisbury, MDSEVERAL ROADS REPORTEDLY CLOSED DUE TO EXCESSIVE RAINFALL. CAMDEN AVE ONE OF THE ROADS CLOSED DUE TO 1 FT WATER COVERING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2108 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 291935
FFWAKQ
MDC039-045-292230-
/O.NEW.KAKQ.FF.W.0001.070729T1933Z-070729T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
333 PM EDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SOMERSET COUNTY IN SOUTHEAST MARYLAND...
  WICOMICO COUNTY IN SOUTHEAST MARYLAND...
  THIS INCLUDES THE CITIES OF...SALISBURY...FRUITLAND...

* UNTIL 630 PM EDT

* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  PARSONSBURG...SALISBURY...HEBRON AND DELMAR

MUCH OF THE AREA HAS ALREADY RECEIVED BETWEEN THREE TO FIVE INCHES 
OF RAIN AND ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE 
POSSIBLE IN THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3830 7583 3819 7564 3822 7560 3827 7561
      3830 7539 3834 7537 3846 7558 3845 7567

$$

MCNATT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:17 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 29, 2:17 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
217 PM EDT SUN JUL 29 2007

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL DRIFT SOUTHEAST ACROSS THE MID ATLANTIC
REGION THROUGH MONDAY. THE FRONT WILL SLOWLY MOVE OFF THE NORTH
CAROLINA COAST ON TUESDAY...ALLOWING WEAK HIGH PRESSURE TO SLOWLY
BUILD IN FROM THE NORTH WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PATCHY FOG HAS GNLY DISSIPATED ACRS THE REGION...LEAVING PTLY
CLOUDY SKIES...AND A FAIRLY MOIST BNDRY LAYER. SHWR AND TSTM
ACTIVITY REMAINS CONFINED WELL TO OUR NORTH THIS MORNING...SO HAVE
REMOVED ANY POPS FROM FCST OVER NXT FEW HRS. LOOKING AT AREA
SNDGS...CONVECTIVE TEMPS ARE LOWER BY 2-4 DEGREES THAN PREV
DAYS...SUGGESTING CLOUD COVER WILL FORM EARLIER AND HOLD TEMPS
DOWN SOMEWHAT. EXPECT HIGHS TODAY MAINLY NEAR 90 F
INLAND...MID/UPPER 80S COASTAL ZONES. MID LVL CAP APPEARS A BIT STRONGER
FARTHER SOUTH...QUITE WEAK TO THE NORTH AND WEST. CURRENT FCST FOR
AFTN SHWR AND TSTM COVERAGE HAS THIS HANDLED WELL...SCTD TSTMS ALL
AREAS...WITH HIGHER POPS (50%) N AND WEST...AND A LITTLE LOWER
COVERAGE S AND EAST.

AS HAS BEEN THE CASE OVER THE PAST FEW DAYS...LOCALIZED HEAVY
DOWNPOURS WILL BE ASSOCIATED WITH THE STRONGER CONVECTION GIVEN
THE HIGH PRECIPITABLE WATER...AND A FEW PULSE STORMS MAY BE
CAPABLE OF PRODUCING MARGINALLY SEVERE WIND GUSTS AND HAIL GIVEN
THE MARGINAL INSTABILITY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE GOOD PCPN CHANCES WILL CONTINUE THRU THIS FORECAST PERIOD AS
SFC BOUNDARY SLOWLY SAGS ACRS THE AREA AND PIECES OF UPPER LEVEL
ENERGY CONTINUE TO FEED THE EASTERN TROF. WARM MUGGY NIGHT WILL
CONTINUE BUT CLOUDS/PCPN WILL HOLD DOWN TEMPS IN THE MID 80S FOR
MOST ON MONDAY. WUDNT BE SURPRISED IF LOCALIZED FLOOD PROBS BEGIN
TO DEVELOP ON MONDAY INVOF OF THE HEAVIER DOWNPOURS IN SLOW MOVING
STORMS...BUT ANTECEDENT DRY CONDITIONS SUGGESTS WIDESPREAD FLOODING
UNLIKELY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
GFS/ECMWF BOTH DEPICT MID LEVEL TROUGHING ALIGNED ALONG THE E
COAST ON TUESDAY...SHIFTING OFF THE COAST WED AND THU AS RIDGING
BUILDS EASTWARD FROM THE PLAINS. HAVE CONTINUED WITH CHC POPS
TUE. SFC BNDRY LINGERS OFFSHORE WED/THU...WITH WEAK HIGH PRESSURE
TO THE NW...CONTD WITH 20-30% DIURNAL POPS IN SRN ZONES...DRY
ELSEWHERE. RETURN FLOW/NXT FRONT APPROACH INTO NXT WEEKEND WITH A
RETURN TO CHC POPS SAT FOR ALL ZONES. OVERALL...TEMPERATURES WILL
BE NEAR TO SLIGHTLY ABV NORM THROUGH THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHWRS AND TSTMS INITIALLY FORMED ALONG SEABREEZE BOUNDARY AND ARE
NOW SLOWLY MOVING INLAND...HAVE MVR TEMPO GROUPS ORF/SBY BUT SHORT
PERIOD IFR/LIFR POSSIBLE WITH HEAVIER SHWRS. CB MENTIONED FOR ALL
SITES BUT EXPECT MOST ACTIVITY IN NORTHERN AND COASTAL AREAS. PTCHY
IFR/MVFR TONIGHT WITH FAVORED LOCATIONS SBY/ECG MOST LIKELY. SIMILAR
CONDS XPCTD TNGT THROUGH ERY WK. HI PRES BUILDING OVR RGN MID/LT
WK BRINGS GENLY VFR CONDS.

&&

.MARINE...
SANOTHER GENLY QUIET WX DAY ON THE WTRS...SOUTHERLY WINDS THRU
EVE HRS GENLY 10 KT OR LESS...WINDS PICK UP 10 TO 15 LATER
TONIGHT. GUSTY WINDS IN VCNTY OF AFTN/EVE SHWRS/TSTMS. WK LO PRES
MVG OFF THE CST OF SRN MDATLC WTRS MON NGT/TUE SHIFTS WNDS MR ENE
TUE INTO WED. HI PRES SLOLY BUILDING INTO RGN FM THE NNW BRINGS
CONTD ENE WNDS MID INTO LT WK. NO SCAS UFN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...BTC
LONG TERM...BTC/LKB
AVIATION...CY
MARINE...CY
Hazardous weather outlook, Jul 29, 10:22 AM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1022 AM EDT SUN JUL 29 2007

ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102-
VAZ048-049-060>100-301430-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1022 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE HEAVY
DOWNPOURS ALONG WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE HEAVY
DOWNPOURS ALONG WITH GUSTY WINDS AND SMALL HAIL ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, Jul 29, 1:25 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
125 PM EDT SUN JUL 29 2007

MDZ021-291815-
DORCHESTER MD-
125 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM OVER DORCHESTER COUNTY...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HURLOCK. THE STORMS WERE NEARLY STATIONARY.
THE STRONG THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN DORCHESTER
COUNTY THROUGH 2 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Jul 29, 1:53 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
153 PM EDT SUN JUL 29 2007

VAZ062>064-291845-
CAROLINE VA-GOOCHLAND VA-HANOVER VA-
153 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM DEVELOPING OVER WESTERN HANOVER COUNTY...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF ASHLAND...MOVING NORTH AT 5 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR GILMAN AT 215 PM EDT...GOODALL
AT 230 PM EDT.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Jul 29, 2:07 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
207 PM EDT SUN JUL 29 2007

MDZ022-291845-
WICOMICO MD-
207 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM MOVING THROUGH WICOMICO COUNTY...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FRUITLAND...MOVING NORTHWEST AT 5 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR CATCHPENNY AT 235 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

MCNATT
Special weather statement, Jul 29, 2:35 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT SUN JUL 29 2007

MDZ021-291915-
DORCHESTER MD-
235 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM JUST NORTH OF CAMBRIDGE OVER THE MARYLAND
EASTERN SHORE...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF CAMBRIDGE...MOVING NORTHEAST AT 5
MPH.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE AROUND THE CAMBRIDGE AREA.

RAINFALL RATES OF ONE INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

MCNATT
Special weather statement, Jul 29, 2:41 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
241 PM EDT SUN JUL 29 2007

VAZ063-071-291930-
HANOVER VA-HENRICO VA-
241 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM REMAINS OVER WESTERN HANOVER...NORTHEASTERN
GOOCHLAND AND NORTHWESTERN HENRICO COUNTIES...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL HANOVER COUNTY...OR ABOUT 9
MILES NORTH OF TUCKAHOE...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR GILMAN AT 315 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT
Special weather statement, Jul 29, 3:17 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
317 PM EDT SUN JUL 29 2007

VAZ074-292000-
ESSEX VA-
317 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM DEVELOPING OVER CENTRAL ESSEX COUNTY...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAPPAHANNOCK...MOVING NORTH AT 5 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BRAYS FORK AT 330 PM EDT...
DUNBROOKE AT 335 PM EDT...TAPPAHANNOCK AT 345 PM EDT...MOUNT LANDING
AT 400 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:24 PM EDTSevere Thunderstorm WarningAKQWicomico51 min
Jul 29, 3:05 PM EDTSevere Thunderstorm WarningAKQSomerset, Wicomico, Worcester40 min
Jul 29, 4:01 PM EDTSevere Thunderstorm WarningAKQSomerset, Worcester59 min

Nearby

Flash Flood Warnings in Maryland, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.